Alabama, 2008

Damaging Winds in Alabama, July 21, 2008

July 21, 2008 · NWS BMX · 6 events in 5 counties and zones

A warm and unstable air mass led to the development of several severe thunderstorms across central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass led to the development of several severe thunderstorms across central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 21, 11:41 AM CST, 54 minutes earlier.

Area forecast discussion, Jul 21, 11:41 AM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT MON JUL 21 2008

.UPDATE...AVIATION AND AFTERNOON FORECAST DISCUSSION.

&&

.DISCUSSION...

STILL EXPECTING TEMPERATURES TO CLIMB TO NEAR 100 OVER MOST
LOCATIONS. THE GOOD NEWS IS THAT ENOUGH DRY AIR ALOFT WILL MIX
DOWN TO THE SURFACE AND IT WILL HELP LOWER THE DEWPOINTS. HAVING
SAID THAT...IT WILL STILL FEEL HOT. NO NEED TO BE OUTSIDE FOR A
LONG PERIOD OF TIME UNLESS YOU HAVE TO. IF YOU HAVE TO BE
OUT...DRINK PLENTY OF WATER.

FORECAST WISE...NO NEED TO CHANGE ANYTHING. WILL GO AHEAD AND SEND
A NEW ZONE FORECAST OUT MAINLY TO REMOVE THE MORNING WORDING. NO
NEW GRIDS WILL BE SENT.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

HAZE THIS AFTERNOON WILL BE A LITTLE BETTER COMPARED TO YESTERDAY.
THEY ARE EXPECTED TO RETURN TO MVFR AROUND 5Z. CONDITIONS COULD BE
A LITTLE BETTER TOMORROW AS THE WIND ALOFT WILL BEGIN TO CLEAN UP
SOME OF THIS POLLUTION. A FEW SHOWERS OR STORMS COULD DEVELOP LATER
THIS AFTERNOON AND EVENING. HOWEVER...COVERAGE IS EXPECTED TO BE
VERY...VERY ISOLATED. IMPACTS WILL BE VERY MINIMAL TO NONE AT ALL.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 21, 12:30 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT MON JUL 21 2008

ALZ011>015-017>050-221830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH 8 PM...MAINLY ACROSS
AREAS ALONG AND SOUTH OF A LINE EXTENDING FROM NEW WEST GREENE...
ELLARDS...CLANTON...ALEXANDER CITY AND WHITE PLAINS IN SOUTH
CENTRAL ALABAMA. THE MAIN THREATS WILL BE STRONG GUSTY WINDS OF UP
TO 45 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON TUESDAY AND WEDNESDAY ACROSS ALL
OF CENTRAL ALABAMA MAINLY BETWEEN NOON AND 10 PM. THE MAIN THREAT
WITH THESE STORMS WILL BE STRONG GUSTY WINDS OF UP TO 45 MPH AND
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

10/ARM

In the hours before

Special weather statement, Jul 21, 12:05 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
105 PM CDT MON JUL 21 2008

ALZ045-211830-
MACON-
105 PM CDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 130 PM CDT...

AT 1259 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAVISVILLE...OR 9 MILES SOUTHEAST OF TUSKEGEE...
MOVING SOUTHEAST AT 4 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 21, 12:26 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
126 PM CDT MON JUL 21 2008

ALZ045-046-211900-
BULLOCK-MACON-
126 PM CDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK AND MACON COUNTIES UNTIL 200
PM CDT...

AT 125 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR GUERRYTON...OR NEAR HURTSBORO...MOVING SOUTH AT 14
MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Macon

When
July 21, 12:35 PM CST
Where
Macon County, 2.38 mi NNW of Hannon
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.260, -85.550

Two trees were blown down onto a road north of the Hannon Community.

Thunderstorm Wind, Jefferson

When
July 21, 6:25 PM CST to 6:30 PM CST
Where
Jefferson County, 1.55 mi SE of Oxmoor to 1.69 mi ESE of Patton Chaple
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.415, -86.850

A thunderstorm downburst produced a swath of damage in the Bluff Park and Riverchase areas of Hoover. A movie theater had its air conditioning unit blown off its roof, and their was additional minor damage to the roof. The roof of a furniture storm in the same area also received minor damage. A window was blown out in the atrium of the Riverchase Galleria mall. Several trees and a few power lines were blown down, and their was dome unspecified structural damage at an apartment complex.

Thunderstorm Wind, Cherokee

When
July 21, 6:45 PM CST
Where
Cherokee County, 1.82 mi SW of Sand Rock
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.260, -85.770

A tree fell onto power lines along CR-11, north of Sand Rock.

Thunderstorm Wind, Cherokee

When
July 21, 7:10 PM CST
Where
Cherokee County, 1.35 mi NW of Round Mtn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.236, -85.694

Numerous trees and power lines were blown down, between Sand Rock and Cedar Bluff.

Thunderstorm Wind, Etowah

When
July 21, 7:15 PM CST
Where
Etowah County, 0.15 mi NNE of Tabor
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.152, -85.919

Several trees were blown down in the Tabor Road Community.

Thunderstorm Wind, Tallapoosa

When
July 21, 10:00 PM CST
Where
Tallapoosa County, 0.51 mi W of Dadeville
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.829, -85.759

Part of the metal roof of a food store was blown across the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127777, 127780, 127781, 127782, 127783, 127784.